The Student Room Group

Sertraline and alcohol

Hi, is anyone on sertraline and at uni? I’ve just started first year but I’ve been on sertraline since I was 17 and I do drink on it, but last night I went clubbing and had more than I usually have (which isn’t much, maybe three, max 4) but I had 4 jäger bombs and a couple of vodka mixers plus pres and I have a really bad hangover today; nausea, shaking, sweating, headache.

Is anyone else in this position? Is it safe to drink on sertraline? I am a fairly lightweight usually but all my flatmates seem to be okay more or less and they had the same amount if not more. I know sertraline makes you drunk faster but does it have any other adverse effects? How can I make sure this doesn’t happen every time I go out?
Reply 1
Medical professionals generally advise against alcohol consumption whilst on sertraline.

It doesn't make you 'drunk' faster, just more drowsy.

There's little data on this, but reported symptoms of drug interaction between the two include:

dizziness
depression
suicidal thoughts
anxiety
headaches
nausea
diarrhea
drowsiness


Drinking alcohol in general should be avoided, particularly if you have a condition that requires treatment with SSRI use.

It can worsen mental health.

You should be fine, but if you experience any severe, prolonged side effects, contact your GP.
I’m 18 in year 13, I’ve been on sert also since I was 17, I’ve found that I get drunk much ‘faster’ though I don’t drink excessively like you. I worry about this for uni next year, I think on these meds it’s always fine to drink in moderation but it kinda affects the fun part of uni. Thanks for sharing your experience as i know it won’t just be me next year

Quick Reply

Latest